Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 129, NWS La Crosse, WI

September 21, 2024Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 21, 2024, 3:33 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2024, 3:33 PM CDT (20:33 UTC)
Expired
Sep 21, 2024, 4:30 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 35 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:42 PM CDTHAIL 1.752 E Whalan, MN
Sep 21, 3:53 PM CDTHAIL 0.5Bratsberg, MN
Sep 21, 3:53 PM CDTHAIL 0.88Bratsberg, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS53 KARX 212033
SVRARX
MNC045-055-169-212130-
/O.NEW.KARX.SV.W.0129.240921T2033Z-240921T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
333 PM CDT Sat Sep 21 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Northern Houston County in southeastern Minnesota...
  Northeastern Fillmore County in southeastern Minnesota...

* Until 430 PM CDT.

* At 332 PM CDT, a severe thunderstorm was located near Lanesboro, or
  11 miles northeast of Preston, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rushford around 340 PM CDT.

Other locations impacted by this severe thunderstorm include Perkins,
Mound Prairie, Ridgeway, Peterson, Money Creek, New Hartford, and
Bratsberg.

People attending La Crescent Applefest should seek safe shelter.

This includes Interstate 90 in Minnesota between mile markers 257 and
271, and near mile marker 274.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the Mississippi River, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4366 9189 4380 9194 4400 9145 4387 9132
      4375 9125
TIME...MOT...LOC 2032Z 249DEG 26KT 4375 9189 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shea
3 follow-up statements
447 
WWUS53 KARX 212043
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
343 PM CDT Sat Sep 21 2024

MNC045-055-169-212130-
/O.CON.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Winona MN-Houston MN-Fillmore MN-
343 PM CDT Sat Sep 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WINONA...NORTHERN HOUSTON AND EAST CENTRAL FILLMORE
COUNTIES...

At 343 PM CDT, a severe thunderstorm was located near Rushford, or 13
miles east of Preston, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Houston around 405 PM CDT.
  Hokah around 430 PM CDT.

Other locations impacted by this severe thunderstorm include
Bratsberg, Rushford Village, Perkins, Mound Prairie, Nodine,
Ridgeway, and County 9 And Sather Valley Road.

People attending La Crescent Applefest should seek safe shelter!

This includes Interstate 90 in Minnesota between mile markers 259 and
271, and near mile marker 274.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the Mississippi River, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4367 9185 4378 9186 4400 9145 4387 9132
      4375 9125
TIME...MOT...LOC 2043Z 264DEG 20KT 4372 9181 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shea
557 
WWUS53 KARX 212050
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
350 PM CDT Sat Sep 21 2024

MNC045-055-169-212130-
/O.CON.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Winona MN-Houston MN-Fillmore MN-
350 PM CDT Sat Sep 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WINONA...NORTHERN HOUSTON AND EAST CENTRAL FILLMORE
COUNTIES...

At 350 PM CDT, a severe thunderstorm was located near Rushford, or 13
miles northwest of Caledonia, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Houston around 405 PM CDT.

Other locations impacted by this severe thunderstorm include
Bratsberg, Perkins, Mound Prairie, Nodine, Ridgeway, County 9 And
Sather Valley Road, and Money Creek.

People attending La Crescent Applefest should seek safe shelter!

This includes Interstate 90 in Minnesota between mile markers 260 and
271, and near mile marker 274.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4368 9181 4375 9181 4400 9145 4387 9132
      4375 9125
TIME...MOT...LOC 2050Z 276DEG 20KT 4372 9175 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shea
239 
WWUS53 KARX 212104
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
404 PM CDT Sat Sep 21 2024

MNC045-169-212114-
/O.CAN.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Winona MN-Fillmore MN-
404 PM CDT Sat Sep 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA AND EAST
CENTRAL FILLMORE COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4369 9172 4374 9173 4384 9134 4384 9131
      4375 9125
TIME...MOT...LOC 2104Z 249DEG 26KT 4376 9162 

$$

MNC055-212130-
/O.CON.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Houston MN-
404 PM CDT Sat Sep 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN HOUSTON COUNTY...

At 404 PM CDT, a severe thunderstorm was located over Houston, or 10
miles northwest of Caledonia, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Houston around 410 PM CDT.
  La Crescent around 425 PM CDT.

Other locations impacted by this severe thunderstorm include Mound
Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9172 4374 9173 4384 9134 4384 9131
      4375 9125
TIME...MOT...LOC 2104Z 249DEG 26KT 4376 9162 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:23 PM CDT, 10 minutes earlier. Its key messages:

  • Showers and storms into tonight, few could be strong to severe. Rain chances linger for parts of northeast IA/southern or west central WI into Sunday
  • Below normal temps into early next week.
Area forecast discussion, Sep 21, 3:23 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
323 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Showers and storms into tonight, few could be strong to
  severe. Rain chances linger for parts of northeast IA/southern
  or west central WI into Sunday

- Below normal temps into early next week.

&&

.DISCUSSION...
Issued at 315 PM CDT Sat Sep 21 2024

Overview:

Water vapor satellite imagery, heights, and lightning show a
trough over southern Canada with another area of closed 500mb
low pressure approaching the Four Corners region with a ridge
over the Southern Plains. Lightning was occurring with scattered
convection over parts of central and eastern WI and along a cold
front across MN as well as ahead of the storm system in the
southwest U.S. With the warm front lifting north, we did have a
few strong to severe storms move through parts of northeast Iowa
and western WI. At 20Z...an outflow boundary was pushing
through parts of southwest WI with the surface warm front
between PDC and DBQ. The surface cold front had pushed to south
central MN, however there were showers continuing west of this
area.

Rest of today through Sunday night:

The Canadian trough will continue to swing through the
Mississippi Valley through Sunday morning. The will drag a cold
front through the forecast area. Meanwhile, the closed low over
the Four Corners region will open up and shift eastward through
the Central Plains. Moisture transport will continue through the
evening hours across the forecast area with MUCAPE of 2000J/kg
per the SPC Mesoscale page, however the SBCAPE is around
2500J/kg across northern Iowa. Scattered showers and
thunderstorms will continue ahead of the cold front with strong
to severe storms possible due to the CAPE and effective shear
around 45kts. The convection and outflow boundary could temper
the severe potential farther north, however the instability and
downdraft CAPE of 1200J/kg or higher could lead to some strong
to severe storms. The winds will veer with time, however the
instability lingers into the evening. The CAMs were dry for the
early day/early afternoon convection, thus not doing well with
the pre-frontal storms. Hopefully, the RAP/HRRR has a handle on
increasing convection through the afternoon with the
showers/storms gradually pushing east through 07Z. The CAMs do
hint at re-developing across the southern part of the forecast
area for after 07Z into Sunday morning. Showers should gradually
exit the area during the afternoon with cooler air for the area.
Highs Sunday should top out in the mid 60s and lower 70s, more
seasonable for this time of year.

Monday through the week:

Behind the weekend cold frontal system, cooler conditions look to
continue for the start the week with highs in the upper 60s to low
70s and lows in the 40s to low 50s. Model guidance continues to
suggest a shortwave trough in the northern flow while shortwave
energy slides just south of the local area for the early part of the
work week. There remain some differences between the individual
GEFS/ECMWF ens solutions on precipitation potential. However, have
noted a very slight trend towards a drier solution in the most
recent blended model guidance, which currently keeps 15-20% chances
in far southwest WI for late Monday night into Tuesday.

Behind the upper level trough, guidance looks to favor upper level
ridging building eastward. Still some variability, but GEFS/EPS ens
solutions do not show a strong/definitive QPF signal through much of
the rest of the week. Otherwise, temperatures are forecast to
gradually increase back into the mid/upper 70s by the end of the
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1255 PM CDT Sat Sep 21 2024

A warm front is lifting into the area today followed by a cold front
tonight.  These weather systems will bring scattered showers and
thunderstorms to the area.  The hi-res CAMs are going to have to
catch of with the showers developing with the warm front at the
models were dry.   Will continue to refine the timing of
showers/storms until the drier and cooler air arrives.  It appears
the showers/storms exit RST by around 06 or 07Z and 09Z at KLSE,
however re-development will be possible until the mid-level trough
pushes through Sunday morning. South to southeast surface winds 5 to
15kts with some stronger gusts at KRST shift to the southwest and
northwest with the frontal passage this afternoon and early this
evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...EMS/Zapotocny
AVIATION...Zapotocny
Hazardous weather outlook, Sep 21, 2:22 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
222 PM CDT Sat Sep 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
222 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms with a lightning risk are expected into the
evening hours. Stronger storms, primarily in northeast Iowa and
western Wisconsin could occasionally bring hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe storms remain possible Sunday, generally south
of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not anticipated, observations
of hail or gusty winds would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/Shea

In the hours before

Local storm report, Sep 21, 2:12 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
212 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Hail             5 W Hillsboro           43.65N 90.43W
09/21/2024  E1.00 Inch       Vernon             WI   Emergency Mngr

            Reported by Hillsboro EM.

&&
Local storm report, Sep 21, 2:14 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
214 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Hail             3 NW Mather             44.17N 90.35W
09/21/2024  E0.25 Inch       Jackson            WI   CO-OP Observer

            Reported as slivers.

&&
Local storm report, Sep 21, 2:28 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
228 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Hail             Holmen                  43.97N 91.26W
09/21/2024  E0.50 Inch       La Crosse          WI   Public

            Time estimated.

&&
Local storm report, Sep 21, 3:00 PM CDT, 33 minutes before
Preliminary Local Storm Report...Summary
National Weather Service La Crosse WI
300 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Hail             Ferryville              43.35N 91.08W
09/21/2024  E0.25 Inch       Crawford           WI   Public

            Relayed via MPing.

1140 AM     Hail             2 N Prairie Du Chien    43.07N 91.14W
09/21/2024  M0.25 Inch       Crawford           WI   Public

1200 PM     Hail             Readstown               43.45N 90.76W
09/21/2024  M0.25 Inch       Vernon             WI   Trained Spotter

1237 PM     Hail             Holmen                  43.97N 91.26W
09/21/2024  E0.50 Inch       La Crosse          WI   Public

            Time estimated.

1237 PM     Hail             2 NW Four Corners       44.10N 90.94W
09/21/2024  E1.00 Inch       Monroe             WI   Public

            Time estimated. Social Media report.

1240 PM     Hail             4 W North Bend          44.09N 91.19W
09/21/2024  M1.25 Inch       Trempealeau        WI   Public

0157 PM     Hail             5 W Hillsboro           43.65N 90.43W
09/21/2024  E1.00 Inch       Vernon             WI   Emergency Mngr

            Reported by Hillsboro EM.

0201 PM     Hail             3 NW Mather             44.17N 90.35W
09/21/2024  E0.25 Inch       Jackson            WI   CO-OP Observer

            Reported as slivers.

&&
Local storm report, Sep 21, 3:05 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
305 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Hail             4 S Colby               44.85N 90.32W
09/21/2024  M0.25 Inch       Clark              WI   Public

            Lasted approx 5 min.

&&
Special weather statement, Sep 21, 3:32 PM CDT, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat Sep 21 2024

WIZ017-212100-
Taylor WI-
332 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TAYLOR COUNTY
THROUGH 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 15 miles southeast of Ladysmith, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jump River around 340 PM CDT.

Other locations impacted by this storm include County Roads D And N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4525 9051 4528 9092 4538 9092 4538 9050
TIME...MOT...LOC 2032Z 266DEG 19KT 4531 9087

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:57 PM CDTSevere Thunderstorm WarningARXHouston61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.